Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

May 20, 2018Baldwin County, Alabama

NWS Mobile, AL issued this special weather statement at May 20, 2018, 3:12 PM CDT for Baldwin County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 3:12 PM CDT (20:12 UTC)
Expired
May 20, 2018, 3:45 PM CDT
In force
33 min
Issued by
NWS Mobile, AL

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS84 KMOB 202012
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
312 PM CDT SUN MAY 20 2018
 
ALZ264-266-202045-
Baldwin Coastal AL-Baldwin Central AL-
312 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN COUNTY UNTIL 345 PM CDT...

At 311 PM CDT, the strong thunderstorm was located 12 miles east of
Robertsdale, moving west at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Robertsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8771 3075 8764 3066 8740 3056 8742
      3055 8744 3051 8745 3050 8743 3049 8743
TIME...MOT...LOC 2011Z 092DEG 11KT 3060 8752 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 20, 3:04 PM CDT, 8 minutes earlier.

Area forecast discussion, May 20, 3:04 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
304 PM CDT Sun May 20 2018

.NEAR TERM /Now Through Monday/...An inverted weak upper trough
over the eastern Gulf of Mexico, north Florida, southern Alabama
and southwest Georgia will continue to move slowly northward, with
an upper weak closed low likely forming over the western Florida
panhandle and much of south Alabama by Monday morning. The surface
ridge extending from the western Atlantic across the southeast
states and northern gulf will persist, however there will be a
very weak easterly wave will move slowly over the northeastern
gulf over the next 24 hours. A light east to southeast wind flow
will remain through noon Monday.

The ongoing isolated to scattered showers and thunderstorms will
persist through mid evening, and dissipate by midnight. Some
isolated storms this evening could develop moderate convection, with
winds up to 40 mph. In addition, a moderate Rip Current Risk will
continue through tonight.

Showers and thunderstorms will redevelop again Monday across the
entire forecast area, with precipitation chances ranging from 50 to
70 percent. Both of the GFS and NAM have MLCapes ranging from 700-
1200 J/kg by early Monday afternoon, so a few of the storms could
become strong with winds up to 40 mph. /22

.SHORT TERM /Monday night Through Wednesday night/...A modest
upper trof over the area gradually retreats into the central Gulf
during the period as a Plains upper ridge begins to advance into
the eastern states. A weak surface reflection trof will be
present over the area on Tuesday which will aid in convective
generation and expect scattered to numerous showers and storms to
develop. While this feature dissipates Tuesday night, a surface
low which passes well to the north brings another weak surface
trof into the central Gulf coast states which lingers through
Wednesday. When the upper trof retreats into the central Gulf, an
inverted surface trof is expected to develop with this feature
over the central Gulf (possibly from a weak/remnant tropical
wave), extending from a potential surface low near the Yucatan
Peninsula. Low level convergence along the weak surface trof over
the forecast area may be enhanced a bit on Wednesday due to the
development of this feature. As such, have gone with likely pops
for most of the area on Wednesday. May see some strong storms
develop each day. /29

.LONG TERM /Thursday Through Sunday/...An interesting forecast
pattern is in store for the region. An upper ridge weakens while
continuing eastward across the eastern states early in the period
and is followed by an amplifying upper trof which moves from the
north central states into the eastern states through Sunday.
During this evolution, the weak upper trof over the central Gulf
strengthens somewhat and advances northward to the central Gulf
coast. There is a large amount of uncertainty as to what will
transpire with relation to the inverted surface trof which
previously developed over the central Gulf area including the
possible surface low near the Yucatan. Some guidance advances the
surface low northward across the Gulf to the north central Gulf
coast Saturday into Sunday while other guidance has no Gulf
development.  As a compromise, expect a surface trof to persist
over the central Gulf through much of the period and will have to
continue to monitor. Given the uncertainty, have continued with
good chance pops each day through the period. /29

&&

.MARINE...Currently a weak surface ridge will persist over the
southeast through the middle of next week. While at the same time a
series of weak inverted troughs move across the northeast Gulf of
Mexico. As a result, winds will be easterly to southeasterly tonight
through Monday, then they become more consistently onshore through
the remainder of the forecast period. Expect rain and thunderstorm
chances to exist everyday through Friday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  87  69  88  69  88  68  88 /  50  70  30  50  40  50  40  50
Pensacola   68  84  71  86  72  86  70  87 /  50  70  50  50  40  50  40  50
Destin      72  80  72  84  73  82  74  83 /  50  70  50  50  40  50  40  50
Evergreen   65  84  67  87  69  86  67  87 /  50  70  40  60  40  60  40  50
Waynesboro  66  84  66  89  67  86  68  86 /  50  50  30  50  30  50  30  40
Camden      66  83  68  86  68  85  67  86 /  50  60  40  50  30  60  30  50
Crestview   65  83  68  88  68  86  67  87 /  50  70  50  60  40  60  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 20, 4:52 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
452 AM CDT Sun May 20 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-211000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Isolated afternoon thunderstorms may produce brief strong wind
gusts along outflow boundaries with frequent lightning and brief
locally heavy rainfall.

There is a moderate risk of rip currents across area beaches on
today through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ630>632-634>636-650-655-670-675-211000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds and seas will be locally higher near isolated to scattered
storms. Otherwise, the probability for widespread hazardous weather
is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 20, 1:57 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
157 PM CDT SUN MAY 20 2018

FLZ203-205-201930-
Okaloosa Inland FL-Santa Rosa Inland FL-
157 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN OKALOOSA AND EAST CENTRAL SANTA ROSA COUNTIES UNTIL 230
PM CDT...

At 156 PM CDT, the strong thunderstorm was located 8 miles north of
Wright, moving west at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 8688 3073 8682 3062 8657 3048 8659
      3048 8666
TIME...MOT...LOC 1856Z 099DEG 19KT 3057 8667
Special weather statement, May 20, 3:08 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
308 PM CDT SUN MAY 20 2018

ALZ264-202045-
Baldwin Central AL-
308 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BALDWIN COUNTY UNTIL 345 PM CDT...

At 307 PM CDT, the strong thunderstorm was located over Loxley,
moving northwest at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Daphne, Spanish Fort, Robertsdale, Loxley and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8790 3071 8793 3079 8787 3079 8770
      3058 8771
TIME...MOT...LOC 2007Z 156DEG 7KT 3062 8780
Special weather statement, May 20, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT SUN MAY 20 2018

ALZ264-266-202045-
Baldwin Coastal AL-Baldwin Central AL-
312 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN COUNTY UNTIL 345 PM CDT...

At 311 PM CDT, the strong thunderstorm was located 12 miles east of
Robertsdale, moving west at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Robertsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8771 3075 8764 3066 8740 3056 8742
      3055 8744 3051 8745 3050 8743 3049 8743
TIME...MOT...LOC 2011Z 092DEG 11KT 3060 8752

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:35 PM CDTSpecial Weather StatementMOBClarke, Conecuh, Monroe40 min
May 19, 9:44 PM CDTSpecial Weather StatementMOBChoctaw46 min
May 20, 3:08 PM CDTSpecial Weather StatementMOBBaldwin37 min
May 20, 3:53 PM CDTSpecial Weather StatementMOBEscambia52 min
May 20, 3:55 PM CDTSpecial Weather StatementMOBMonroe50 min
May 20, 4:54 PM CDTSpecial Weather StatementMOBClarke51 min
May 20, 5:03 PM CDTSevere Thunderstorm WarningMOBClarke, Washington27 min
May 20, 5:23 PM CDTSpecial Weather StatementMOBCovington52 min
May 20, 5:30 PM CDTSpecial Marine WarningMOB45 min
May 20, 1:57 PM CDTSpecial Weather StatementMOBOkaloosa33 min
May 20, 5:50 PM CDTSpecial Weather StatementMOBOkaloosa25 min
May 20, 6:21 PM CDTSpecial Weather StatementMOBOkaloosa24 min
May 20, 12:16 AM CDTSpecial Weather StatementMOBWayne14 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.